Alert archive / Kansas / Flash Flood Warnings in 2019
Flash Flood Warning 51, NWS Topeka, KS
NWS Topeka, KS issued this flash flood warning at Aug 2, 2019, 3:34 AM CDT for Clay County, Cloud County, Ottawa County, Kansas. It was in force for 4 hr. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 2, 2019, 3:34 AM CDT (08:34 UTC)
- Expired
- Aug 2, 2019, 7:30 AM CDT
- In force
- 4 hr
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Flood severity
- None
Counties Clay County, KS, Cloud County, KS, Ottawa County, KS
The radar
The Topeka radar (KTWX), 120 km from the middle of the area, began a volume at 08:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 2, 3:54 AM CDT | FLASH FLOOD | 6 N Wells, KS | SPOTTER ESTIMATED 1 FOOT DEEP WATER FLOWING ACROSS RIFLE ROAD. SPOTTER MEASURED 7.70 INCHES OF RAINFALL FROM HIS RAIN GAUGE. |
| Aug 2, 6:43 AM CDT | HEAVY RAIN 3.1 | 6 S Jamestown, KS | 24 HOUR RAINFALL TOTAL. |
| Aug 2, 6:53 AM CDT | HEAVY RAIN 4.5 | 3 Sw Miltonvale, KS | RAINFALL SINCE 1:30 AM. |
| Aug 2, 6:58 AM CDT | HEAVY RAIN 8.1 | 6 N Wells, KS | 24 HOUR RAINFALL TOTAL. |
| Aug 2, 7:00 AM CDT | HEAVY RAIN 1.69 | Minneapolis, KS | STORM TOTAL AS OF 7 AM. STILL RAINING. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 20 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 8.6 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 57 J/kg
- Mixed-layer CIN
- -147 J/kg
- Mixed-layer LCL
- 1315 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 10 m²/s²
- 0-3 km storm-relative helicity
- 158 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.3
The text
As transmitted.
841
WGUS53 KTOP 020834
FFWTOP
KSC027-029-143-021230-
/O.NEW.KTOP.FF.W.0051.190802T0834Z-190802T1230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Topeka KS
334 AM CDT Fri Aug 2 2019
The National Weather Service in Topeka has issued a
* Flash Flood Warning for...
Ottawa County in north central Kansas...
Southwestern Clay County in north central Kansas...
Cloud County in north central Kansas...
* Until 730 AM CDT.
* At 332 AM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Two to three inches of rain
have already fallen. Thunderstorms with heavy rainfall continue to
develop northwest of the warned area and will move southeast and
produce another 1 to 3 inches of rainfall through 6 AM. Flash
flooding is expected to begin shortly.
* Some locations that will experience flooding include...
Concordia, Minneapolis, Miltonvale, Glasco, Delphos, Jamestown,
Wells, Longford, Aurora and Oak Hill.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3965 9793 3947 9735 3913 9710 3913 9737
3897 9737 3919 9793
$$
Gargan2 follow-up statements
315
WGUS73 KTOP 020910
FFSTOP
Flash Flood Statement
National Weather Service Topeka KS
410 AM CDT Fri Aug 2 2019
KSC027-029-143-021230-
/O.CON.KTOP.FF.W.0051.000000T0000Z-190802T1230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Ottawa-Clay-Cloud-
410 AM CDT Fri Aug 2 2019
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 730 AM CDT FOR
OTTAWA...SOUTHWESTERN CLAY AND CLOUD COUNTIES...
At 404 AM CDT, a trained weather spotter reported flash flooding,
with one foot of water flowing across Rifle Road, 6 miles north of
Wells, KS. The trained spotter has measured 6.8 inches of rainfall.
An additional 1 to 2 inches will occur across the warned area
through 6 AM. Flash flooding is already occurring.
Some locations that will experience flooding include...
Concordia, Minneapolis, Miltonvale, Glasco, Delphos, Jamestown,
Wells, Longford, Aurora and Oak Hill.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3965 9793 3947 9735 3913 9710 3913 9737
3897 9737 3919 9793
$$
Gargan978
WGUS73 KTOP 021231
FFSTOP
Flash Flood Statement
National Weather Service Topeka KS
731 AM CDT Fri Aug 2 2019
KSC027-029-143-021237-
/O.EXP.KTOP.FF.W.0051.000000T0000Z-190802T1230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Ottawa-Clay-Cloud-
731 AM CDT Fri Aug 2 2019
...THE FLASH FLOOD WARNING FOR OTTAWA...SOUTHWESTERN CLAY AND CLOUD
COUNTIES WILL EXPIRE AT 730 AM CDT...
....The Flash Flood Warning Continues for east central and north
central Ottawa and south central Cloud Counties continues until
915 AM...
The heavy rain has ended. Flooding is no longer expected to pose a
threat for southwest Clay, northwest Ottawa, southwest, central and
southeast Cloud Counties.
. Please continue to heed any remaining road closures.
LAT...LON 3965 9793 3947 9735 3913 9710 3913 9737
3897 9737 3919 9793
$$
GarganWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this flash flood warning went out at Aug 1, 11:59 PM CDT, 3 hours 35 minutes earlier.
Area forecast discussion, Aug 1, 11:59 PM CDT, 3 hours 35 minutes before
Area Forecast Discussion National Weather Service Topeka KS 1159 PM CDT Thu Aug 1 2019 ...Update to aviation forecast discussion... .SHORT TERM...(This evening through Friday night) Issued at 420 PM CDT Thu Aug 1 2019 The main focus through the end of the work week continues to be the potential for locally heavy rainfall, which will cause concerns for areas of flash flooding and rises in rivers and creeks. Today, the forecast area remained wedged between surface high pressure to the east and low pressure over the High Plains region, resulting in southeasterly winds over the area. There were some periodic breaks in the cloud cover this afternoon to allow that southerly flow to boost high temperatures into the 80s and even low 90s for some locations. A broad mid-level ridge remained stretched across much of the central CONUS, with models showing several embedded waves developing within this ridge through Friday night and, thus, providing sufficient forcing and lift to support ongoing scattered shower and thunderstorm development. Regional radar imagery showed scattered showers and isolated storms tracking eastward into north central and central KS this afternoon as an embedded shortwave within the mid-level ridge axis traversed over the area. Short-range models show this scattered activity continuing into early this evening before a stronger embedded shortwave, combined with some isentropic lift, help to support additional showers and storms late this evening through the overnight hours and persisting into Friday morning. With the surface and mid-level flow that's in place, expect precipitation to train over the same areas just as they did last night/this morning, to result in very high rainfall totals. While there is still some subtle model differences with where this northwest-to-southeast oriented line of moderate to heavy rainfall will set-up, models have been trending a bit further west, having it oriented roughly from Republic to Marshall Co southeastward to Lyon to Anderson/Franklin Counties. With little change in the tracking of embedded shortwaves within the ridge, models show scattered precipitation continuing through much of the day Friday before gradually starting to shift further southeast over the area Friday night into Saturday morning. Widespread 2-5" of rainfall will be likely late tonight through Friday night, with locally higher amounts certainly possible. Due to increasing consensus in a western shift to the higher precipitation amounts tonight into Friday, have expanded the Flash Flood Watch into north central Kansas. For tonight, cannot rule out the potential for a few isolated strong to marginally severe storms due to some modest instability and effective shear in place, but anticipate storms to become elevated overnight. The primary hazards with any stronger storms would be large hail and damaging winds. Expansive cloud cover will notably hinder high temperatures for Friday, with highs looking to only reach into the mid 70s to low/mid 80s from northeast to southwest across the CWA. .LONG TERM...(Saturday through Thursday) Issued at 420 PM CDT Thu Aug 1 2019 The main focus for the beginning of the long-term is on the timing for the end of Saturday's rainfall. There is some discrepancy between the CAMs as to how soon the rain moves out of east central KS Saturday, with some models keeping it lingering in our southeastern CWA through Saturday afternoon while others clear out earlier in the day. As a result, have maintained slight chance/chance POPs through 00Z Sunday in east central KS. Won't entirely rule out the possibility of extending the Flash Flood Watch later into Saturday for the southeastern CWA, but will hold off on that as we monitor the trends through Friday to see if models come into better agreement. A dry forecast becomes more certain Saturday night through Monday night, as the shortwave associated with Saturday's precipitation moves away and upper-level ridging slowly moves east in its place. Heading into Tuesday, the ridge flattens out and another embedded shortwave brings the next chance of showers and thunderstorms into early Wednesday. Uncertainty in the location of that shortwave results in some differences between models in the timing and placement of these showers, but for now have small POPs through Tuesday into Wednesday morning. As for surface temperatures, the continued cloud cover and rainfall look to keep us seasonally cool in the low 80s through Saturday. A gradual warming trend should arrive into next week as southerly flow returns with the upper-level ridge pushing east, but temps at least look to stay near average with highs in the upper 80s to around 90 expected Monday through Wednesday. && .AVIATION...(For the 06Z TAFS through 06Z Friday night) Issued at 1130 PM CDT Thu Aug 1 2019 Showers and isolated storms continue to develop over the next couple hours. More certainty in timing with storms for the KMHK terminal. Eastward progression and spread overnight into the KTOP/KFOE terminals remains. It does appears the more active weather tonight should impact KMHK for a longer duration. Confidence in IFR to LIFR remains, so have only included mention of low CIGS with SCT coverage. Also hinted at lower VIS with storms due to heavy rainfall likely with all storms. More widespread coverage of showers and storms into the morning could continue into the day time frame tomorrow. However, this scenario is still somewhat uncertain. && .TOP WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through Saturday morning for KSZ008>012- 021>024-026-036>040-054>056-058-059. && SHORT TERM...Hennecke LONG TERM...Picha/Hennecke AVIATION...Drake
Hazardous weather outlook, Aug 1, 4:30 PM CDT, 11 hours 4 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 430 PM CDT Thu Aug 1 2019 KSZ008>012-020>024-026-034>040-054>056-058-059-022130- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 430 PM CDT Thu Aug 1 2019 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...Tonight. A Flash Flood Watch is in effect for portions of north central, northeast,and east central Kansas through tonight. Additional rounds of moderate to heavy rainfall are likely with widespread rainfall amounts of 1 to 3 inches expected and locally higher amounts certainly possible. This heavy rainfall could result in localized flash flooding, especially for locations that have already received several inches of rain, and rises on rivers and creeks. There is the potential for a few isolated strong to marginally severe storms through tonight, with large hail and damaging winds being the primary hazards. Flooding on the Big Blue River near Blue Rapids will continue. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. The Flash Flood Watch will remain in effect through Saturday morning as additional rounds of moderate to heavy rainfall are expected Friday and Friday night. There is the potential for an additional 1 to 3 inches of rain with locally higher amounts certainly possible. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep
In the hours before
Special weather statement, Aug 1, 11:19 PM CDT, 4 hours 15 minutes before
Special Weather Statement National Weather Service Topeka KS 1119 PM CDT Thu Aug 1 2019 KSZ035-020445- Dickinson- 1119 PM CDT Thu Aug 1 2019 ...SPECIAL WEATHER STATEMENT FOR NORTHERN DICKINSON COUNTY... At 1119 PM CDT, Doppler radar was tracking a strong thunderstorm 4 miles west of Moonlight, moving southeast at 20 mph. Pea size hail and winds in excess of 30 mph will be possible with this storm. Locations impacted include... Abilene, Chapman, Enterprise, Moonlight and Talmage. This includes Interstate 70 between mile markers 273 and 286. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3901 9731 3909 9718 3894 9695 3880 9718 TIME...MOT...LOC 0419Z 323DEG 18KT 3899 9718 BD
Special weather statement, Aug 2, 1:30 AM CDT, 2 hours 4 minutes before
Special Weather Statement National Weather Service Topeka KS 130 AM CDT Fri Aug 2 2019 KSZ035-020700- Dickinson- 130 AM CDT Fri Aug 2 2019 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL DICKINSON COUNTY UNTIL 200 AM CDT... At 128 AM CDT, Doppler radar was tracking a strong thunderstorm 5 miles west of Hope, moving southeast at 10 mph. Penny size hail and wind gusts of 40 to 50 mph will be possible with this storm. Locations impacted include... Rural areas west and southwest of Hope. LAT...LON 3869 9728 3874 9709 3861 9700 3861 9728 TIME...MOT...LOC 0628Z 323DEG 10KT 3865 9716 Gargan
Special weather statement, Aug 2, 2:36 AM CDT, 58 minutes before
Special Weather Statement
National Weather Service Topeka KS
236 AM CDT Fri Aug 2 2019
KSZ034-035-020800-
Dickinson-Ottawa-
236 AM CDT Fri Aug 2 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN DICKINSON AND
SOUTHEASTERN OTTAWA COUNTIES UNTIL 300 AM CDT...
At 234 AM CDT, Doppler radar was tracking a strong thunderstorm 4
miles northeast of Niles, moving southeast at 20 mph.
Penny size hail, winds in excess of 40 to 50 mph and heavy
rainfall will be possible with this storm.
Locations impacted include...
Abilene, Solomon, Manchester, Niles, Moonlight and Talmage.
This includes Interstate 70 between mile markers 267 and 282.
LAT...LON 3918 9747 3914 9737 3913 9737 3913 9734
3902 9705 3875 9724 3886 9737 3891 9737
3892 9738 3893 9738 3893 9737 3896 9737
3896 9751 3900 9756
TIME...MOT...LOC 0734Z 308DEG 17KT 3903 9741
GarganThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 1, 11:19 PM CDT | Special Weather Statement | TOP | Dickinson | 26 min |
| Aug 2, 1:30 AM CDT | Special Weather Statement | TOP | Dickinson | 30 min |
| Aug 2, 2:36 AM CDT | Special Weather Statement | TOP | Dickinson | 24 min |
| Aug 2, 2:48 AM CDT | Flash Flood Warning | TOP | Dickinson | 4 hr |
| Aug 2, 4:31 AM CDT | Flash Flood Warning | TOP | Dickinson, Morris | 3 hr |
| Aug 2, 4:50 AM CDT | Flash Flood Warning | TOP | Ottawa | 115 min |
| Aug 2, 6:04 AM CDT | Areal Flood Warning | TOP | Franklin | 11 hr |
| Aug 2, 6:40 AM CDT | Flash Flood Warning | TOP | Dickinson | 3 hr |
| Aug 2, 7:22 AM CDT | River Flood Warning | TOP | Dickinson | 50 hr |
| Aug 2, 7:22 AM CDT | River Flood Warning | TOP | Dickinson, Ottawa, Saline | 64 hr |
| Aug 2, 7:25 AM CDT | Flash Flood Warning | TOP | Cloud, Ottawa | 110 min |
| Aug 2, 8:28 AM CDT | River Flood Warning | TOP | Cloud | 3 days |
| Aug 2, 8:28 AM CDT | River Flood Warning | TOP | Ottawa | 49 hr |
| Aug 2, 8:28 AM CDT | River Flood Warning | TOP | Clay | 5 days |
| Aug 2, 8:35 AM CDT | River Flood Warning | TOP | Cloud | 71 hr |
| Aug 2, 8:35 AM CDT | River Flood Warning | TOP | Clay, Cloud | 34 hr |
| Aug 2, 9:15 AM CDT | Areal Flood Warning | TOP | Clay, Dickinson, Morris, Ottawa | 8 hr |
Nearby
Flash Flood Warnings in Kansas, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.